Also have reflux from both the esophogus and hiatal hernia. Has been about 3 years and is continuing to get worse. Spasms cause my throat to close and is nick named "nutcracker disease."
This has been a drug recommened instead of surgery to try first. I need to know the pros and cons on this medicine. Especially for my condition.Have tried every other stomach med. with no help from any other meds, other than pain meds. But this can not be a way of life on pain meds. I do not want to take mood altering drugs.
Dear Rosemarie, thank you for supplying the nickname for these spasms, I have them and have tried to describe the, to my dr, had no idea it had a nick name. I take have taken the generic for elavil off and on for years, not for the spasms, but for fibromyalgia wnd have always been on a low dose when I took it. The only side effects I have ever had with it was being thirsty in the night when I was trying to sleep, so, I would keep a drink on my bedside table. I am very very sensitive to antidepressants and this is THE only one I can take and not get really amped up and antsy. It is considered a mood elevator, but. To me, is more tolerable than most antidepressants. It got rid of my nearly constant headache almost immediately and has also helped when I got paresthesia( partial numbness) after a shot of novocaine during a dental procedure.
10 or 25 mgs would be considered a low dose and if you did try it, it likely would not produce many side effects on a low dose and may work. I also have GERD and am waiting to see a gastro dr at the end of the month to check for hiatal hernia and ulcer. The elavil is sometimes also given to people who have neuropathy, nerve pain. My understanding of why the spasms occur is acid irritating the esophagus and throat tissue, the irritated nerves are stimulating the muscles to spasm. The elavil may help work on the nerves, to keep them calm, and therefore it could help the muscle spasms. I can't swear it I'll help, but it does help with some of the odd problems that other meds on't help with and you probably would not feel it acts like othe antidepressants. It also will help you alot with sleep. When I have these spasms, I drink something immediately and that is the only thing that calms it down quickly. I also have been given the generic of flexeril for this, it helps alot too. Thank you for your info, now I know what to tell the gasto guy when I talk to him. Patti
17 Apr 2012
I also have GERD really bad & apparently will always be on a proton pump inhibitor like omeprazole. I still get some spasams too, but I use nitro stat for these at .03 miliigrams. I get a slight headache, but it really does the job. A liver specialist had me start using this. I thought several times I was having a heart attack when these horrible spasms start. I sip on room tempature water for few minutes, & if that doesn't work, I use the nitrostat. works for me! I also have a hiatal hernia that way back when caused me terrific problems, but opted not to have it surgically fixed. If you have all this, it helps to raise the head of your bed at night too by putting 8 inch blocks under the top feet of the bed. Keeps all the acid down in the stomach where it belongs. In my case I just produce too much acid. Good luck to you, & welcome to the site... Mary
17 Apr 2012
Hello. Please check with your ear nose throat doc and see if they recommend Botox injections. I had that done because my vocal chords and throat we're spasming at an incredibly high rate. Side effect of my disease. Cleared it up and rather than the three months they thought it would work, it has been over a year and the symptoms are just coming back. This was done at a medical school hospital so docs may not know of it elsewhere. Not a big deal and no worse than getting a shot. Perhaps some form of this will help.
I tend to be open to any type of treatment since dealing with a part of the body doesn't address the whole body. Sure wish they were working on that magic pill... lol
17 Apr 2012
Hi Rosemarie57 I am not sure what your spasms are like but I think I have had the same and the doctors had no idea why... I was on Omeprazole for the GERD problems such as Acid Reflux, Hiatal Hernia, etc. I experienced pain in my chest, arms and back and I have had HPylori also so I have had it all and once I started with the omeprazole, all of this ended and that was approximately 10 years ago when I first went on the meds for the HPylori... it was a wonder drug for me... then I began to have shortness of breath, spasms in my throat, UTI problems, bad coughing, and muscle weakness. I also had lung problems and the CatScan showed a "shattered glass look" in my lungs so I was on Prednisone for a year... all kinds of tests for allergy sent to John Hopkins and all negative and doctor did not know why I had this. I decided on my own to get off the omeprazole as I was so nauseated in the morning when I woke up...
when I got off the omeprazole, all the above problems disappeared so my point is this, if your doctor is in agreement and you can deal with it, try going off any PPI's (if you are on them) to see if this is causing the spasms. My spasms and all other problems I had disappeared BUT the acid reflux is very very bad!!! I am now trying Zantac#150 two times a day but I fear that the shortness of breath is coming back. My doctor has suggested surgery!!! Yucka... I fear the surgery. There is a new type surgery coming soon where metal beads are placed in the esophagus area to keep it open... I will wait for some results on this. Good luck to you, Rosemarie as I know how you feel. Anne
18 Apr 2012
Hey I too have a hiatal hernai and gruds, i take nexium, but i take it at night, it is at night that most of the acids sit in our gut because we are not moving, the breathing seems harder because the acid makes us also feel very full, when I started having really bad chest pains, and they would go all the way around my back the dr thought i was crazy, finally when i thought i was having a heart attack i went to the hospital, they found out it was my gall bladder, removed it, and the problems are now so much better, still have some spasms sometimes, but a heating pad on them help alot, seems to let the blood flow better and reduces the spasms and the pain that comes with them. the nexium work great can eat without that feeling of the food or water getting stuck halfway and not wanting to go down. so try taking the meds at night, it might help
7 Jan 2014
No, I've not used Elavil. I have suffered from esophageal spasms for over 5 years. The last one was the worst. I thought I was having a heart attack. Not only was the pain in my chest horrific, but the pain went up my neck into my jaw. I became so white and was sweating all over, that my husband called 911. I was taken to the hospital, with everyone thinking I was having a heart attack. After spending the night there and a few tests, it was diagnosed as a severe esophageal spasm. The point of my story is that the attending nurse said she had the same experience and her doctor told her that when she felt a spasm coming on to start drinking very quickly the hottest water you can stand. From that day forward, I started doing exactly that and it has stopped the spasm dead in it's tracks. It's worth giving it a try and I hope it works for you.
26 Sep 2016
My brother had esophageal spasms and is doing quite well after he had a Botox injection.
2 days 19 hours ago
Hello. I too have suffered severely with esophageal spasms off and on since 2012. I was diagnosed with a hernia in my upper stomach. I have been on protonix now for over 6 years, as well as Carafate, and omneprozole. Last week my dr added nitro (0.4 mg). The first two episodes it stopped these horrible spasms. The third time it did not help at all. In fact I had to take a second one with 15 min. And still no relief. This horrible spasm lasted from 4 pm until after 6 am the morning.